Alert archive / Wyoming / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 1, NWS Riverton, WY

May 18, 2012Fremont County, Hot Springs County, Wyoming

NWS Riverton, WY issued this severe thunderstorm warning at May 18, 2012, 3:24 PM MDT for Fremont County, Hot Springs County, Wyoming. It was in force for 17 days. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2012, 3:24 PM MDT (21:24 UTC)
Expired
Jun 4, 2012, 3:30 PM MDT
In force
17 days
Issued by
NWS Riverton, WY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fremont County, WY, Hot Springs County, WY

The radar

The Riverton/Lander radar (KRIW), 25 km from the middle of the area, began a volume at 21:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 3:28 PM MDTTSTM WND GST 702 Ene Riverton, WYESTIMATED 70 MPH AND BLOWING DEBRIS AROUND AN OUTDOOR EVENT AT A LOCAL RETAIL STORE. PEA-SIZED HAIL ALSO REPORTED.
May 18, 4:07 PM MDTTSTM WND GST 77Riverton, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 9.4 hours before the alert went out and 22 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2012-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2012-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1683 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
229 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

342 
WUUS55 KRIW 182124
SVRRIW
WYC013-017-182230-
/O.NEW.KRIW.SV.W.0001.120518T2124Z-120518T2230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RIVERTON WY
324 PM MDT FRI MAY 18 2012

THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FREMONT COUNTY IN CENTRAL WYOMING...
  SOUTH CENTRAL HOT SPRINGS COUNTY IN CENTRAL WYOMING...

* UNTIL 430 PM MDT

* AT 318 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN
  EXCESS OF 80 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF
  RIVERTON...AND MOVING NORTHEAST AT 25 MPH.

  AT AROUND 317 PM A 77 MPH WAS REPORTED AT THE NATIONAL WEATHER     
  SERVICE OFFICE WITH THIS STORM.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  U.S. HWY 26 MILE MARKER 110 AROUND 335 PM MDT.
  STATE HWY 134 MILE MARKER 10 AROUND 345 PM MDT.
  U.S. HWY 26 MILE MARKER 120 AROUND 405 PM MDT.
  U.S. HWY 20/789 MILE MARKER 110 AND BOYSEN STATE PARK HEADQUARTERS
  AROUND 430 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4365 10834 4308 10755 4277 10847 4314 10889
TIME...MOT...LOC 2123Z 225DEG 20KT 4309 10851
WIND...HAIL 80MPH <.75IN

$$

BRANHAM
4 follow-up statements
276 
WWUS55 KRIW 182137
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
337 PM MDT FRI MAY 18 2012

WYC013-017-182230-
/O.CON.KRIW.SV.W.0001.000000T0000Z-120518T2230Z/
FREMONT WY-HOT SPRINGS WY-
337 PM MDT FRI MAY 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
HOT SPRINGS AND CENTRAL FREMONT COUNTIES UNTIL 430 PM MDT...

AT 331 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 80 MPH.  THIS STORM WAS LOCATED 5 MILES WEST OF U.S. HWY 26 MILE
MARKER 110...OR 6 MILES NORTH OF RIVERTON...MOVING NORTHEAST AT 25
MPH.

WIND IN EXCESS OF 60 MPH IS STILL OCCURRING WITH THIS STORM. 

THE SEVERE THUNDERSTORM WILL BE NEAR...
  STATE HWY 134 MILE MARKER 10 AROUND 345 PM MDT.
  HIDDEN VALLEY AROUND 400 PM MDT.
  U.S. HWY 26 MILE MARKER 120 AROUND 405 PM MDT.
  U.S. HWY 20/789 MILE MARKER 110 AND BOYSEN STATE PARK HEADQUARTERS
  AROUND 430 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4289 10834 4319 10871 4365 10834 4308 10755
TIME...MOT...LOC 2136Z 225DEG 20KT 4314 10843
WIND...HAIL 80MPH <.75IN

$$

BRANHAM
153 
WWUS55 KRIW 182151
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
351 PM MDT FRI MAY 18 2012

WYC013-017-182230-
/O.CON.KRIW.SV.W.0001.000000T0000Z-120518T2230Z/
FREMONT WY-HOT SPRINGS WY-
351 PM MDT FRI MAY 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
HOT SPRINGS AND CENTRAL FREMONT COUNTIES UNTIL 430 PM MDT...

AT 348 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 80 MPH.  THIS STORM WAS LOCATED NEAR STATE HWY 134 MILE MARKER
10...OR 11 MILES NORTH OF RIVERTON...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  U.S. HWY 26 MILE MARKER 120 AND HIDDEN VALLEY AROUND 400 PM MDT.
  SHOSHONI AROUND 420 PM MDT.
  U.S. HWY 20/789 MILE MARKER 110 AND BOYSEN STATE PARK HEADQUARTERS
  AROUND 430 PM MDT.

WIND IN EXCESS OF 60 MPH CONTINUES WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4291 10827 4325 10866 4365 10834 4308 10755
TIME...MOT...LOC 2150Z 225DEG 20KT 4319 10835
WIND...HAIL 80MPH <.75IN

$$

BRANHAM
150 
WWUS55 KRIW 182215
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
415 PM MDT FRI MAY 18 2012

WYC013-017-182230-
/O.CON.KRIW.SV.W.0001.000000T0000Z-120518T2230Z/
FREMONT WY-HOT SPRINGS WY-
415 PM MDT FRI MAY 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL
HOT SPRINGS AND EAST CENTRAL FREMONT COUNTIES UNTIL 430 PM MDT...

AT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS
OF 80 MPH.  THIS STORM WAS LOCATED NEAR U.S. HWY 26 MILE MARKER
120...OR 7 MILES WEST OF SHOSHONI...MOVING NORTHEAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  SHOSHONI AROUND 420 PM MDT.
  U.S. HWY 20/789 MILE MARKER 110 AND BOYSEN STATE PARK HEADQUARTERS
  AROUND 430 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4300 10792 4340 10852 4365 10834 4308 10755
TIME...MOT...LOC 2215Z 225DEG 20KT 4328 10821
WIND...HAIL 80MPH <.75IN

$$

BRANHAM
226 
WWUS55 KRIW 182225
SVSRIW

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
425 PM MDT FRI MAY 18 2012

WYC013-017-182235-
/O.EXP.KRIW.SV.W.0001.000000T0000Z-120518T2230Z/
FREMONT WY-HOT SPRINGS WY-
425 PM MDT FRI MAY 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HOT SPRINGS AND
EAST CENTRAL FREMONT COUNTIES WILL EXPIRE AT 430 PM MDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER GUSTY WINDS TO AROUND 55 MPH ARE STILL POSSIBLE WITH THIS 
THUNDERSTORM.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4300 10792 4340 10852 4365 10834 4308 10755
TIME...MOT...LOC 2225Z 225DEG 20KT 4332 10815

$$

BRANHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 11:02 AM MDT, 4 hours 22 minutes earlier.

Area forecast discussion, May 18, 11:02 AM MDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
1102 AM MDT FRI MAY 18 2012

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

A PACIFIC TROUGH MOVES INTO THE REGION TODAY...AN ASSOCIATED COLD
FRONT WILL WORK ITS WAY ACROSS THE STATE FROM NORTHWEST TO
SOUTHEAST...ARRIVING IN YELLOWSTONE BY SUNRISE MOVING TO A LINE
FROM APPROXIMATELY ROCK SPRINGS TO JEFFREY CITY TO CASPER BY MID
AFTERNOON AND FINALLY THROUGH THE ENTIRETY OF THE FORECAST AREA BY
EARLY EVENING. LOW AND MID LEVEL MOISTURE WILL INCREASE WITH THE
APPROACH OF THE FRONT...RESULTING IN MORE WIDESPREAD THUNDERSTORM
DEVELOPMENT...MAINLY AHEAD OF AND ALONG WITH THE FRONT. WHILE
THUNDERSTORMS COULD OCCUR JUST ABOUT ANYWHERE TODAY...THE MOST
UNSTABLE AIR WILL RESIDE ACROSS NATRONA...JOHNSON...AND EASTERN
FREMONT COUNTIES THIS AFTERNOON. THUNDERSTORMS COULD KICK OFF EARLY
IN THESE AREAS AND OVER HIGHER ELEVATIONS...EVEN BEFORE NOON...
BUT THESE EARLY STORMS WILL BE MAINLY DRY AS THEY WILL FORM WELL
AHEAD OF THE PUSH OF LOW LEVEL MOISTURE. THUNDERSTORMS WILL BECOME
INCREASINGLY WET AS THE DAY PROGRESSES. THE MAIN THREAT WITH THESE
STORMS WILL BE GUSTY WINDS...SMALL HAIL IS ALSO POSSIBLE AS THE
CLOUD BASES LOWER AND MORE CAPE BEGINS TO RESIDE IN THE HAIL
GROWTH ZONE...HOWEVER THERE JUST IS NOT ENOUGH INSTABILITY OR
SHEAR TO SUSTAIN A STRONG UPDRAFT FOR SUBSTANTIAL HAIL FORMATION.
THERE WILL ACTUALLY BE A GOOD CHANCE OF WETTING RAINS WITH THE
FRONT TODAY ACROSS THE ENTIRE STATE.

A REENFORCING SHOT OF COLD AIR WILL SAG SOUTH OVERNIGHT AND WILL
BECOME HUNG UP ALONG THE WIND RIVER MOUNTAINS AND WILL THEN WASH
OUT ACROSS THE SOUTH. FLOW WILL REMAIN NORTHERLY BEHIND THIS
PUSH...RESULTING IN AN UPSLOPE FLOW PRECIPITATION PATTERN FOR
SATURDAY MORNING...BENEFITING LANDER...JEFFREY CITY...CASPER...
RIVERTON...AND THE SOUTHERN BIGHORN BASIN. THIS SECONDARY PUSH OF
COLD AIR WILL ALSO LOWER FREEZING LEVELS TO ABOUT 7500 FEET ACROSS
THE FAR NORTH TONIGHT...CHANGING RAIN TO SNOW ACROSS THE HIGHER
ELEVATIONS OF THE ABSAROKAS...BIG HORNS...WIND RIVERS AND OWL
CREEKS. THE MAIN TROUGH MOVES THROUGH ON SATURDAY WITH SOME
CLEARING EXPECTED ON THE BACK SIDE. A WEAK WAVE ZIPS THROUGH ON
SATURDAY AFTERNOON...THIS WILL WORK WITH SOME WEAK INSTABILITY
ACROSS CENTRAL AND WESTERN PORTIONS OF THE STATE...WHICH COULD
SPARK A FEW SHOWERS WITH PERHAPS A THUNDERSTORM OR TWO ALONG THE
DIVIDE IN THE AFTERNOON.

RIDGING BEGINS TO BUILD BACK IN SATURDAY NIGHT...BRINGING ON A
WARMING AND DRYING TREND. SUNDAY WILL BE MILD AND MOSTLY SUNNY
WITH A FEW CLOUDS BUILDING UP ACROSS THE HIGHER ELEVATIONS IN THE
AFTERNOON...WITH LIGHT SOUTHWESTERLY BREEZES.

.LONG TERM...TUESDAY THROUGH FRIDAY

MONDAY...UNSEASONABLY WARM WITH RECORD OR NEAR RECORD HIGHS.  CHANCE
OF LATE DAY SHOWERS AND THUNDERSTORMS NORTHWEST.

TUESDAY...PACIFIC COLD FRONT PASSAGE.  CHANCE OF SHOWERS/ISOLATED
THUNDERSTORMS MAINLY WEST AND NORTH.  BREEZY TO WINDY AREAS AND
CONTINUED UNSEASONABLY MILD AHEAD OF FRONT CENTRAL AND SOUTH.

WEDNESDAY THROUGH FRIDAY...COOLER WITH CHANCES SHOWERS/ISOLATED
THUNDERSTORMS.  SHOWERS MORE NUMEROUS ACROSS THE NORTH.  WINDY
AREAS.

MEDIUM-RANGE GLOBAL MODELS CONTINUE TO ADVERTISE MAJOR TRANSITIONS
TO THE LONGWAVE PATTERN NEXT WEEK WITH PERSISTENT UPPER HIGH WEST OF
BAJA CALIFORNIA RETROGRADING TO NEAR 140W ON TUESDAY AND FURTHER
TOWARD 150W LATE IN THE PERIOD.  THIS SHIFT WILL RESULT IN
DOWNSTREAM TROUGH OVER THE ROCKIES TUESDAY THROUGH FRIDAY ...OR A
CHANGE TO A PERSISTENT COOLER AND WETTER PATTERN OVER THE NORTHERN
ROCKIES.  UPPER RIDGE WILL TRANSLATE INTO THE WESTERN PLAINS ON
MONDAY WITH WYOMING IN DRY WARM SECTOR AHEAD OF APPROACHING PACIFIC
COLD FRONT.  NEAR RECORD OR RECORD HIGHS IN THE 80S...TO NEAR 90 IN
THE LOWER BIG HORN BASIN...WILL PREVAIL ACROSS THE LOWER
ELEVATIONS.  GFS MORE PROGRESSIVE BRINGING PACIFIC FRONT ACROSS
WYOMING ON TUESDAY...AND DEEPER/SHARPER WITH UPPER TROUGH OVER THE
ROCKIES ON WEDNESDAY...THE RESULT OF MORE RIDGING OVER THE EASTERN
PACIFIC.  ECMWF AND CANADIAN ADVERTISE BROADER UPPER TROUGH OVER THE
NORTHWEST U.S. WITH WEST-EAST ORIENTED DUMBBELL UPPER LOWS NEAR
VANCOUVER ISLAND AND ALBERTA/SASKATCHEWAN BY MIDDAY WEDNESDAY.
WESTERN UPPER LOW PROGGED TO DIG DOWN WEST COAST THROUGH 12Z
FRIDAY AS EASTERN PORTION SHEARS OFF TO THE NORTHEAST. THIS
RESULTS IN SHARPER FULL LATITUDE TROUGH WITH CLOSED LOW NEAR RENO
ON FRIDAY. MORE WEIGHT IS GIVEN TO THE ECMWF FOR THIS FORECAST
PERIOD WITH GFS LIKELY TOO PROGRESSIVE AND TOO BROAD WITH PACIFIC
RIDGE INTO WESTERN U.S.. ECMWF/S BROADER UPPER TROUGH ALONG THE
U.S. CANADIAN BORDER RESULTS IN A RELATIVELY MILDER AND DRIER
DOWNSLOPE WESTERLY FLOW ACROSS CENTRAL AND SOUTHERN WYOMING
TUESDAY THROUGH THURSDAY...WITH MORE SIGNIFICANT PRECIPITATION
POSSIBLE FRIDAY INTO NEXT WEEKEND.

&&

.AVIATION.../18Z ISSUANCE/

A TROUGH AND ASSOCIATED COLD FRONT WILL PUSH ACROSS THE REGION THIS
AFTERNOON AND TONIGHT. THE FRONT WILL BE THROUGH THE ENTIRE AREA BY
02Z SATURDAY. SHOWERS ACROSS THE AREA WILL BECOME MORE NUMEROUS THIS
AFTERNOON ALONG WITH ISOLATED TO SCATTERED THUNDERSTORMS THROUGH
THIS EVENING. DUE TO THIS CONVECTION...BRIEF PERIODS OF MVFR/IFR
CONDITIONS ARE LIKELY AT MANY TERMINALS THIS AFTERNOON AND EVENING.
ALSO AFTER THE COLD FRONTAL PASSAGE THROUGH 00Z SATURDAY...AREAS OF
MVFR CEILINGS ARE POSSIBLE ACROSS PORTIONS OF THE BIG HORN BASIN AND
JOHNSON COUNTY...WHICH COULD AFFECT KCOD TERMINAL THIS AFTERNOON.
HOWEVER... THESE LOW CEILINGS GENERALLY BETWEEN 020-045 FT AGL
SHOULD QUICKLY EXPAND THIS EVENING IN AREAS ALONG AND EAST OF THE
DIVIDE...ESPECIALLY ACROSS THE WIND RIVER BASIN AND NATRONA/JOHNSON
COUNTIES. ALSO DECENT UPSLOPE CONDITIONS COULD RESULT IN A STEADIER
RAIN DEVELOPING ACROSS THE WIND RIVER BASIN...THE LANDER FOOTHILLS
AND NATRONA COUNTY TONIGHT. EXPECT VFR CONDITIONS TO RETURN TO
NORTHERN AREAS AND WESTERN SITES TOMORROW MORNING ALTHOUGH AREAS OF
MVFR MAY HOLD MOST OF THE MORNING FROM AROUND KRIW AND SOUTHEASTWARD
THROUGH 17Z SATURDAY.

&&

.FIRE WEATHER...

THERE IS A GOOD CHANCE THAT MOST AREAS WILL RECEIVE A WETTING RAIN
BY THE TIME THE SUN RISES ON SATURDAY. A COLD FRONT WILL MOVE
NORTHWEST TO SOUTHEAST THROUGH THE DAY TODAY. THE AIR OUT AHEAD OF
THE FRONT WILL QUICKLY BECOME FAVORABLE FOR THUNDERSTORM
DEVELOPMENT BY LATE THIS MORNING...SUPPORTING SCATTERED TO
NUMEROUS THUNDERSTORMS BY THE AFTERNOON OVER HIGHER ELEVATIONS...
AND EAST OF THE DIVIDE. THUNDERSTORMS ACROSS SOUTHEASTERN PORTIONS
OF THE FORECAST AREA WILL START OFF AS MAINLY DRY AND WILL BECOME
INCREASINGLY WET AS THE DAY GOES ON. WINDS WILL BE VERY GUSTY AND
ERRATIC WITH THESE EARLY STORMS...HOWEVER...THUNDERSTORMS WILL
BECOME MORE NUMEROUS IN THE AFTERNOON AND ALL STORMS CAN PRODUCE
GUSTY OUTFLOWS. COOL MOIST AIR WILL MOVE IN BEHIND THE
FRONT...KEEPING SHOWERS GOING INTO THE MORNING HOURS OVER CENTRAL
AND NORTHERN WYOMING...CHANGING TO SNOW OVER THE HIGHER
ELEVATIONS. THERE IS ANOTHER CHANCE OF SHOWERS ALONG THE DIVIDE ON
SATURDAY WITH A WARMING AND DRYING TREND BEGINNING ON
SUNDAY...LASTING THROUGH TUESDAY. ANOTHER COLD FRONT COULD BRING A
CHANCE OF WETTING RAIN AGAIN BY MID WEEK.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ALLEN
LONG TERM...AEM
AVIATION...HATTINGS
FIRE WEATHER...ALLEN
Hazardous weather outlook, May 18, 5:00 AM MDT, 10 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MDT FRI MAY 18 2012

WYZ001>020-022>030-191100-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MDT FRI MAY 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS THIS MORNING BECOMING SCATTERED
TO NUMEROUS THIS AFTERNOON. THESE STORMS COULD PRODUCE STRONG GUSTY
WINDS AND SMALL HAIL...IN ADDITION TO LOCAL HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SATURDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS NORTH AND
CENTRAL.

TUESDAY THROUGH THURSDAY...A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY WIND DAMAGE OR HAIL. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, May 18, 1:10 PM MDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
110 PM MDT FRI MAY 18 2012

WYZ017-019-020-182000-
GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-NATRONA COUNTY LOWER
ELEVATIONS WY-WIND RIVER BASIN WY-
110 PM MDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NATRONA AND EASTERN
FREMONT COUNTIES UNTIL 200 PM MDT...

AT 102 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTH OF SPLIT ROCK...OR 14 MILES EAST OF
JEFFREY CITY...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
ERVAY AROUND 155 PM MDT.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4243 10746 4256 10777 4303 10749 4286 10703
TIME...MOT...LOC 1910Z 211DEG 23KT 4260 10754

HATTINGS
Special weather statement, May 18, 1:55 PM MDT, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
155 PM MDT FRI MAY 18 2012

WYZ029-030-182130-
EAST SWEETWATER COUNTY-FLAMING GORGE-
155 PM MDT FRI MAY 18 2012

THUNDERSTORMS WILL MOVE NORTHEAST ACROSS EASTERN SWEETWATER COUNTY
AND FLAMING GORGE THROUGH 330 PM. EXPECT SMALL HAIL...WIND GUSTS TO
40 MPH...BRIEF HEAVY AND RAINS AND FREQUENT LIGHTNING WITH THESE
STORMS.

HATTINGS
Special weather statement, May 18, 2:00 PM MDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
200 PM MDT FRI MAY 18 2012

WYZ007>009-017-019-020-182100-
BIGHORN MOUNTAINS SOUTHEAST WY-BIGHORN MOUNTAINS WEST WY-GREEN
MOUNTAINS AND RATTLESNAKE RANGE WY-NATRONA COUNTY LOWER ELEVATIONS
WY-OWL CREEK AND BRIDGER MOUNTAINS WY-WIND RIVER BASIN WY-
200 PM MDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHWESTERN JOHNSON AND
WESTERN NATRONA AND UNTIL 300 PM MDT...

AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTH OF HILAND...OR 41 MILES EAST OF
SHOSHONI...MOVING NORTH TO NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 45 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4350 10752 4350 10685 4244 10688 4245 10752
TIME...MOT...LOC 1959Z 195DEG 76KT 4350 10722

HATTINGS
Special weather statement, May 18, 2:05 PM MDT, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
205 PM MDT FRI MAY 18 2012

WYZ019-030-182045-
EAST SWEETWATER COUNTY WY-GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-
205 PM MDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SWEETWATER COUNTY UNTIL
245 PM MDT...

AT 159 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTH OF I80 EXIT 139...OR 31 MILES EAST
OF ROCK SPRINGS...MOVING NORTHEAST AT 55 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
RURAL CENTRAL SWEETWATER COUNTY THROUGH 245 PM MDT
RURAL NORTHERN SWEETWATER COUNTY THROUGH 245 PM MDT
RURAL NORTHEASTERN SWEETWATER COUNTY THROUGH 245 PM MDT

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 126 AND
146.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4225 10840 4226 10776 4155 10858 4171 10892
TIME...MOT...LOC 2005Z 218DEG 47KT 4179 10859

HATTINGS
Special weather statement, May 18, 2:35 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
235 PM MDT FRI MAY 18 2012

WYZ015-017>019-182115-
GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-LANDER FOOTHILLS WY-WIND
RIVER BASIN WY-WIND RIVER MOUNTAINS EAST WY-
235 PM MDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FREMONT COUNTY UNTIL 315
PM MDT...

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES WEST OF FORT
WASHAKIE TO MILFORD TO 5 MILES SOUTHEAST OF SINKS CANYON STATE
PARK...AND MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
FORT WASHAKIE AND HWY JCT 287 AND 132 AROUND 245 PM MDT.
U.S. HWY 287 MILE MARKER 60 AND HUDSON AROUND 255 PM MDT.
ETHETE AROUND 300 PM MDT.
ST. STEPHENS...KINNEAR AND ARAPAHOE AROUND 310 PM MDT.
STATE HWY 135 MILE MARKER 10...U.S. HWY 26 MILE MARKER 130...FREMONT
COUNTY FAIRGROUNDS...RIVERTON...STATE HWY 135 MILE MARKER 20 AND SAND
DRAW AROUND 315 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4337 10806 4276 10785 4257 10884 4304 10921
TIME...MOT...LOC 2036Z 255DEG 28KT 4298 10902 4289 10878
          4271 10867

HATTINGS
Special weather statement, May 18, 2:57 PM MDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
257 PM MDT FRI MAY 18 2012

WYZ019-020-182145-
GREEN MOUNTAINS AND RATTLESNAKE RANGE WY-NATRONA COUNTY LOWER
ELEVATIONS WY-
257 PM MDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL NATRONA COUNTY UNTIL 345
PM MDT...

AT 252 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF GOLDENEYE RESERVOIR...OR 26
MILES WEST OF CASPER...MOVING NORTHEAST AT 25 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING.

THIS STORM WILL BE NEAR...
U.S. HWY 20/26 MILE MARKER 30 AND NATRONA AROUND 305 PM MDT.
GOLDENEYE RESERVOIR AND U.S. HWY 20/26 MILE MARKER 20 AROUND 315 PM
MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

REPORT HAZARDOUS WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
RIVERTON AT 1-800-211-1448.

LAT...LON 4332 10655 4306 10632 4272 10698 4286 10717
TIME...MOT...LOC 2057Z 231DEG 22KT 4294 10680

HATTINGS

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 6:28 PM MDTSpecial Weather StatementRIWJohnson47 min
May 18, 10:56 AM MDTSpecial Weather StatementRIWFremont49 min
May 18, 1:10 PM MDTSpecial Weather StatementRIW50 min
May 18, 2:00 PM MDTSpecial Weather StatementRIWNatrona60 min
May 18, 2:05 PM MDTSpecial Weather StatementRIWSweetwater40 min
May 18, 2:35 PM MDTSpecial Weather StatementRIWFremont40 min
May 18, 2:57 PM MDTSpecial Weather StatementRIWNatrona48 min
May 18, 3:41 PM MDTSpecial Weather StatementRIWNatrona49 min
May 18, 4:20 PM MDTSevere Thunderstorm WarningRIWFremont, Natrona55 min
May 18, 4:30 PM MDTSpecial Weather StatementRIWNatrona30 min
May 18, 4:41 PM MDTSpecial Weather StatementRIW34 min
May 18, 4:50 PM MDTSpecial Weather StatementRIWNatrona40 min
May 18, 5:15 PM MDTSpecial Weather StatementRIWNatrona45 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.